Some people misuse these drugs because they can make you feel “high.” But taking them the wrong way can lead to unwanted side effects, some of which are life-threatening.
Complications and Side Effects From Opioid Misuse
Bowel and stomach issues. Opioids commonly cause constipation. They affect sensors in your intestines and slow down movement through your gut. You might throw up or feel belly pain and heartburn. In serious cases, you could get ulcers or scar tissue in your intestines.
Heart problems. Opioids can affect how electricity moves through your heart. Your risk of heart issues goes up if you take these drugs in high doses for a long time. You might get irregular rhythms that could lead to stroke or sudden death.
Hypoxia. That’s the medical term for a lack of oxygen to the brain. It happens because opioids slow down your breathing. This can cause coma, brain damage, or even death. Hypoxia can happen with high doses of any opioid. But your chances are higher if you misuse strong drugs like heroin or fentanyl.
Disturbed sleep. Opioid misuse can lead to insomnia. And not only do they slow down your breathing rate, but they also affect your airway muscles. This ups your risk of obstructive sleep apnea or other sleep-related breathing problems.
More pain. Short-term opioid use can help you hurt less. But opioid use disorder might make you more sensitive to pain over time. This is called opioid-induced hyperalgesia. More research is needed to figure out why this happens.
Hepatitis and HIV. You might put heroin or other opioids directly in your veins. If you share needles with someone else, this raises your odds of catching or passing on serious infections. That includes hepatitis B and C, HIV, and other blood-borne viruses.
Wounds from needles. This method of drug use raises your odds of bacterial infections and abscesses. These are big pockets of pus, or germ-fighting fluid, that form under your skin. You can also scar your veins or cause them to break down if you use needles a lot.
Lung and nasal damage. Your odds of various types of pneumonia and tuberculosis go up when opioids slow down your breathing for a long time. And you can hurt the tissue in your lungs or nose if you snort or smoke heroin or other opioids.
Suicide. People who misuse opioids take their own life at a higher rate than people without opioid use disorder. More research is needed to understand this link. Call 911 or get medical help right away if you think about seriously hurting yourself.
Legal opioid drugs are generally safe if you take them exactly how your doctor tells you to. But your odds of very serious problems go up when you take too much or mix them with other drugs, especially benzodiazepines. “Benzos” and opioids both slow down your respiratory system. Taken together, these drugs make it a lot more likely that you could stop breathing.
Call 911 right away if you notice the following signs in someone who takes opioids:
- They won’t wake up or respond.
- They’re breathing slowly or not at all.
- Their pupils are really small.
- You can’t feel their heartbeat or it’s really slow.
- They throw up.
A drug called naloxone can stop the effects of opioids. Emergency responders usually have it on hand. This treatment can save your life if you get it fast enough.
Ask your doctor about naloxone if you or a loved one misuse opioids. You might be able to get a prescription nasal spray that you can keep at home.
Help for Opioid Misuse
Ask your doctor for help if you use these drugs in a harmful way and can’t stop. Opioid use disorder is a treatable condition.
There’s strong evidence that medication-assisted treatment can help you quit. These are drugs that ease opioid withdrawal symptoms and help ward off a relapse. You might also benefit from family counseling and behavioral therapies.